Colorado, 2018

Hail in Colorado, August 7, 2018

August 7, 2018 · NWS BOU · 8 events in 4 counties and zones

Severe thunderstorms brought another round of large hail across Arapahoe, Douglas, Larimer, and Weld counties. The hail ranged in size from quarter to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms brought another round of large hail across Arapahoe, Douglas, Larimer, and Weld counties. The hail ranged in size from quarter to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 7, 2:18 PM MST, 48 minutes earlier.

Area forecast discussion, Aug 7, 2:18 PM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
318 PM MDT Tue Aug 7 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 300 PM MDT Tue Aug 7 2018

Hot upper level ridge towering over the western one-forth of the
CONUS will move little next 24 hours. Forty-80kt northwest flow
aloft on its east face appears to contain another weak mid-level
shortwave disturbance. This wave is now over central Wyoming as
per GOES-16 water vapor satellite imagery and model 500-250 mb QG
vertical velocity fields. This disturbance is forecast to sweep
southeast over northeast Colorado this evening. Next is the
northward flow of low-level moisture on the plains of ern CO.
The cumulus clouds racing northward over Lincoln and Washington
Counties marks the axis of this moisture feed. Sfc convection has
been much slow to initiate today, but RAP and NAMNest show the
CIN all but gone now. Model CAPE fields at the present time
anywhere from 1200-2400 J/Kg on the plains. Over the next few
hours, CAPES increase even further with a bulls eye of sfc based
CAPE close to 4000 J/Kg sitting southeast of the Denver metro area
around 23z today, near the center of a Denver Cyclone. Cyclone is
already evident in observation and HiRes model wind fields.
Douglas, Elbert and Lincoln Counties already under a Severe
T-storm Watch. I can see this watch being extended northward to
include at least the southern half of the I-25 corridor, including
the greater Denver metro area. Biggest concern with the available
deep layer shear and very high CAPE will be very large hail and
damaging outflow winds. It's conceivable storms firing over and
south of the Denver metro area during the next couple of hours
could produce hailstones at least 2 inches in diameter. Looking
north again, isolated supercells now forming in southeast WY are
expected to track southeast acrs northeast CO counties during the
next several hours. These storms will also have the potential to
produce very large hail, possibly up to 1.75 inches in diameter.
Could see this area also coming under a SVR t-storm watch. Storms
just about anywhere will be capable of producing strong outflow
winds. Could see t-storms on the plains lingering late into the
evening, and possibly beyond midnight in the far eastern CWA
counties. Deeper moisture out there could lead to heavier rainfall
amounts, possibly resulting in localized flooding.

Most of this storm activity should end by midnight with drier air
spreading down from WY in the wake of this evening's shortwave
trough.

On Wednesday...northwest flow aloft appears a bit drier over the
area. However, models show yet another weak mid-level disturbance
embedded in this flow sweeping over northeast CO by mid to late
afternoon. QPF and model radar reflectivities not as widespread
or as intense as today. Therefore, will go with lower PoPs. Even
with less cloud cover and slightly warmer temps aloft, high temps
expected to be about the same as today.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 300 PM MDT Tue Aug 7 2018

Trend toward more quiet weather in the extended as atmosphere
dries out and high pressure builds. 500mb high pressure centered
over Nevada through the end of the week extending north to Canada.
Upper flow over Colorado is northerly and weak for the rest of
the work weak. By Friday a trough moving into British Columbia
causes a positive tilt to the ridge and flattens the ridge out,
and upper flow even becomes northeast across the forecast area
through the weekend. Monday and Tuesday upper flow becomes more
variable. Moving on into the weekend jet stream westerlies remain
north along Canadian border, with weak flow aloft over the
forecast area. GFS and ECMWF Monday and Tuesday bring a closed off
upper low north from Texas into western Kansas, but right now keep
it east of the forecast area. Absent any forcing will have
diurnal chances for showers and thunderstorms over the higher
terrain, and dry out on the plains on a daily basis through the
extended period. Light southerly low level flow over the plains
in weak lee trough, with light terrain affected winds in the
mountains.

No change in airmass during this period, and temperatures will be
consistently near normal with little change from day to day for
highs and lows. Highs in the 70s mountains and 80s plains, and
lows in the 40s mountains and 50s plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1055 AM MDT Tue Aug 7 2018

VFR conditions at Denver area air terminals could go IFR briefly
with heavy rainfall with scattered thunderstorms later this
afternoon and evening. Large hail and wind gust to 50 kts also
possible with a few of these storms. Could see storms in the
Denver area lingering through 03z this evening. East-southeast
winds of 7-14 kts will turn southerly later this evening at 5-12
kts once storms move out. Storm coverage expected to be less
Wednesday with a drier and slightly less stable atmosphere.
Although another weather upper- level weather disturbance swinging
out of Wyoming tomorrow afternoon could produce isolated to
widely scattered thunderstorms over and near the Front Range. One
or two storms could move across the metro area after 21z producing
a brief rain showers and wind gusts to 35 kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Hanson
AVIATION...Baker
Hazardous weather outlook, Aug 7, 10:19 AM MST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1119 AM MDT Tue Aug 7 2018

COZ030>051-081730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1119 AM MDT Tue Aug 7 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will once again form over and
along the Front Range early this afternoon and move out across
the plains of northeast Colorado during the late afternoon and
evening hours. May also see a second batch of thunderstorms
swinging southeast out of Wyoming and across northeast Colorado
late this afternoon and evening. Marginally severe hail and
strong gusty winds will be possible with the stronger storms. This
thunderstorm activity should shift east of the area by midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The weather pattern will trend drier through the weekend as a
ridge of high pressure strengthens over the northern Rockies.
Isolated to scattered thunderstorms are expected Wednesday across
the area, then will decrease in coverage and become limited to
higher terrain Thursday through Saturday. Moisture increases again
Monday and we may see in an increase in thunderstorm coverage
across the area next week. Temperatures will remain near normal
through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/Hanson

The radar

The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Arapahoe

When
August 7, 3:06 PM MST
Where
Arapahoe County, 5.08 mi ESE of Smoky Hill
Measured
1.75 in hail
Reported by
Social Media
Coordinates
39.570, -104.720

Hail, Douglas

When
August 7, 3:10 PM MST
Where
Douglas County, 3.84 mi NE of Parker
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.560, -104.720

Hail, Larimer

When
August 7, 4:11 PM MST
Where
Larimer County, 6.29 mi SE of Drake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -105.240

Hail, Larimer

When
August 7, 4:29 PM MST
Where
Larimer County, 1.74 mi SW of Campion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.330, -105.090

Hail, Weld

When
August 7, 4:46 PM MST
Where
Weld County, 2.07 mi S of Mead
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.200, -105.000

Hail, Weld

When
August 7, 4:53 PM MST
Where
Weld County, 2.81 mi N of Firestone
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.160, -104.940

Hail, Weld

When
August 7, 4:53 PM MST
Where
Weld County, 2.61 mi SE of Mead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.200, -104.970

Hail, Weld

When
August 7, 5:00 PM MST
Where
Weld County, 0.87 mi SW of Ft Lupton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.070, -104.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 770276, 770278, 770279, 770280, 770281, 770282, 770283, 770285.